Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Amarillo, TX

June 15, 2017Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2017, 7:14 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Jun 15, 2017, 8:00 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:15 PM CDTHAIL 11 W Clarendon, TX
Jun 15, 7:15 PM CDTHAIL 1.251 W Clarendon, TXCORRECTED SIZE
Jun 15, 7:16 PM CDTHAIL 1.751 Sw Clarendon, TX
Jun 15, 7:18 PM CDTHAIL 1.75Clarendon, TX
Jun 15, 7:20 PM CDTHAIL 1.75Clarendon, TX
Jun 15, 7:20 PM CDTHAIL 2.51 S Clarendon, TXTENNIS BALL SIZE HAIL SOUTH OF CLARENDON ON HWY 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS54 KAMA 160014
SVRAMA
TXC087-129-160100-
/O.NEW.KAMA.SV.W.0151.170616T0014Z-170616T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
714 PM CDT THU JUN 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Collingsworth County in the Panhandle of Texas...
  Central Donley County in the Panhandle of Texas...

* Until 800 PM CDT

* At 714 PM CDT, a severe thunderstorm was located over Lelia Lake,
  or 6 miles east of Clarendon, moving east at 45 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Clarendon, Hedley, Dozier, Lelia Lake, Quail and Greenbelt Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3487 10109 3496 10109 3501 10096 3504 10081
      3512 10035 3485 10028 3478 10105
TIME...MOT...LOC 0014Z 258DEG 37KT 3492 10078 

HAIL...1.25IN
WIND...<50MPH
 
$$

DGW
4 follow-up statements
798 
WWUS54 KAMA 160018
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
718 PM CDT THU JUN 15 2017

TXC087-129-160100-
/O.CON.KAMA.SV.W.0151.000000T0000Z-170616T0100Z/
Collingsworth TX-Donley TX-
718 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN COLLINGSWORTH AND CENTRAL DONLEY COUNTIES...

At 718 PM CDT, a severe thunderstorm was located near Lelia Lake, or
9 miles east of Clarendon, moving east at 45 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Clarendon, Hedley, Dozier, Lelia Lake, Quail and Greenbelt Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3487 10109 3496 10109 3501 10096 3504 10081
      3512 10035 3485 10028 3478 10105
TIME...MOT...LOC 0018Z 258DEG 37KT 3493 10073 

HAIL...1.75IN
WIND...<50MPH
 
$$

DGW
820 
WWUS54 KAMA 160031
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
731 PM CDT THU JUN 15 2017

TXC087-129-160100-
/O.CON.KAMA.SV.W.0151.000000T0000Z-170616T0100Z/
Collingsworth TX-Donley TX-
731 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

At 731 PM CDT, a severe thunderstorm was located 7 miles northeast of
Hedley, or 15 miles north of Memphis, moving east at 45 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Hedley, Dozier, Lelia Lake and Quail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3504 10081 3512 10035 3485 10028 3482 10085
TIME...MOT...LOC 0031Z 258DEG 37KT 3496 10057 

HAIL...1.75IN
WIND...<50MPH
 
$$

DGW
192 
WWUS54 KAMA 160042
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
742 PM CDT THU JUN 15 2017

TXC087-129-160100-
/O.CON.KAMA.SV.W.0151.000000T0000Z-170616T0100Z/
Collingsworth TX-Donley TX-
742 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN COLLINGSWORTH AND EAST CENTRAL DONLEY COUNTIES...

At 741 PM CDT, a severe thunderstorm was located 5 miles north of
Quail, or 15 miles northwest of Wellington, moving east at 45 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hedley, Dozier, Lelia Lake and Quail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 10035 3485 10028 3486 10078 3505 10076
TIME...MOT...LOC 0041Z 258DEG 37KT 3498 10044 

HAIL...1.25IN
WIND...<50MPH
 
$$

DGW
263 
WWUS54 KAMA 160046
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
746 PM CDT THU JUN 15 2017

TXC087-129-160100-
/O.CON.KAMA.SV.W.0151.000000T0000Z-170616T0100Z/
Collingsworth TX-Donley TX-
746 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN COLLINGSWORTH AND EAST CENTRAL DONLEY COUNTIES...

At 745 PM CDT, a severe thunderstorm was located 5 miles north of
Quail, or 13 miles northwest of Wellington, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hedley, Quail and Dozier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 10035 3485 10028 3486 10068 3506 10069
TIME...MOT...LOC 0045Z 258DEG 37KT 3499 10038 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:28 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 15, 6:28 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
628 PM CDT Thu Jun 15 2017

.UPDATE...
Have started to remove counties from the Severe Thunderstorm
Watch. Diurnally driven convection should be reduced in areal
extent as we move towards sunset. A convergence of an outflow
boundary and retreating dryline has allowed for some recent
development, but this should be short lived. Will continue to
monitor trends and trim as needed.

&&

.AVIATION...
VFR conditions are expected to prevail for the 00Z TAF cycle. The
only concern will be for convection within the first 3 hours. A
convergence of boundaries is currently ongoing which could
initiate storms near the KAMA terminal. Do no think KAMA will be
impacted directly, but it could be within 5 miles if anything
developed. By 03Z at the latest, all convection will either end or
be well removed from the TAF locations.

&&

.PREV DISCUSSION... /Issued 204 PM CDT Thu Jun 15 2017/

DISCUSSION...
Convective initiation is underway across the southern Texas
Panhandle. Latest visible imagery (and looking out the window)
shows a rapidly developing CU field with some decent vertical
growth. LAPS CAPE analysis shows 3000-3500 J/kg for these
developing storms to work with while deep layer shear being fairly
limited of 20-25kt. This continues to support the advertised
threats of large hail being the primary hazard with severe storms
today. There is also a damaging wind threat due to elevated cloud
bases and forecast inverted-v soundings. Once storms develop, we
do expect storms to be of the discrete variety and will quickly
move across the eastern Panhandles. CAMs show that convection
could exit the area as early at 7PM but some linger things until
9/10PM. The tornado threat is extremely low due to high cloud
bases and weak low level shear.

Friday and Saturday remain the warmest days of the week with
triple digits likely. With this forecast package, we will issue
heat advisories for both days. Friday will be limited to the
southwestern Texas Panhandle and the Palo Duro Canyon for high
temperatures of 105. On Saturday, a greater portion of the area
will be under a heat advisory as highs reach into the 105 to 110
degree range. These hot temperatures wont last long as we will see
a strong cold front sweep across the area late Saturday night
into Sunday morning. This front will limit high temperatures to
near normal for Sunday (80s).

As we move into next week we will see northwest flow aloft which
will keep the chance for off and on storms in the forecast. Have
kept chances low for now as it will depend on all the factors to
line up for storms to form.

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory from noon to 9 PM CDT Saturday for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman.

     Heat Advisory from 2 PM to 7 PM CDT Friday for the following
     zones: Deaf Smith...Oldham...Randall.

OK...Heat Advisory from noon to 9 PM CDT Saturday for the following
     zones: Texas.

&&

14
Hazardous weather outlook, Jun 15, 2:13 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
213 PM CDT Thu Jun 15 2017

OKZ001>003-TXZ001>020-160815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
213 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop across mainly the
eastern sections of the Oklahoma and Texas Panhandles this
afternoon. Once they form they will likely become severe with
large hail, 2 inches or larger in diameter, along with damaging
winds as the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High temperatures may approach or exceed 105 degrees across parts
of the Oklahoma and Texas Panhandles both Friday and Saturday
afternoons. A Heat Advisory has been issued for both days.

Thunderstorms may be possible Tuesday night across the Oklahoma
and Texas Panhandles. Any storms that develop should remain just
below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon.

In the hours before

Local storm report, Jun 15, 4:54 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             6 ESE CLARENDON         34.90N 100.79W
06/15/2017  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700683

TLH
Local storm report, Jun 15, 4:58 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             N CLARENDON             34.94N 100.89W
06/15/2017  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700684

TLH
Special weather statement, Jun 15, 4:58 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT THU JUN 15 2017

TXZ019-152245-
Donley TX-
458 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONLEY COUNTY UNTIL 545
PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Brice, or 12 miles south of Clarendon, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarendon, Hedley and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10104 3483 10103 3496 10089 3489 10054
      3475 10054
TIME...MOT...LOC 2158Z 289DEG 21KT 3476 10093

Guerrero
Local storm report, Jun 15, 6:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 SSE CODMAN            35.60N 100.74W
06/15/2017  E2.50 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1700685

TLH
Special weather statement, Jun 15, 6:24 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
624 PM CDT THU JUN 15 2017

TXZ018-019-160000-
Donley TX-Armstrong TX-
624 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Wayside, or 21 miles north of Silverton, moving east at
30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southern Armstrong
and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3483 10153 3500 10107 3475 10096 3475 10147
TIME...MOT...LOC 2323Z 250DEG 25KT 3479 10132

DGW
Special weather statement, Jun 15, 6:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
659 PM CDT THU JUN 15 2017

TXZ018-019-160030-
Donley TX-Armstrong TX-
659 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Goodnight, or 15 miles west of Clarendon, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clarendon and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10118 3475 10144 3491 10142 3501 10131
      3510 10104 3489 10083
TIME...MOT...LOC 2359Z 240DEG 24KT 3487 10115

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:36 PM CDTSpecial Weather StatementAMAArmstrong24 min
Jun 15, 7:57 PM CDTSpecial Weather StatementAMACollingsworth63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.